Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Acad Dermatol. 2009 Aug;61(2):325-32. doi: 10.1016/j.jaad.2008.12.039.

Warfarin-induced skin necrosis.

Author information

  • 1Department of Pathology and Dermatopathology Unit, Harvard Medical School and Massachusetts General Hospital, Boston, Massachusetts 02114, USA.

Abstract

Warfarin-induced skin necrosis is a rare complication of anticoagulant therapy with a high associated morbidity and mortality requiring immediate drug cessation. Cutaneous findings include petechiae that progress to ecchymoses and hemorrhagic bullae. Characteristic dermatopathological findings are diffuse dermal microthrombi with endothelial cell damage and red cell extravasation with progression to full-thickness coagulative necrosis. The lesions of warfarin-induced skin necrosis may be difficult to differentiate from mimickers, but skin biopsy in conjunction with careful consideration of the clinical history, including time of onset, cutaneous distribution of the lesions, and laboratory findings, are essential for prompt diagnosis and patient treatment. Herein, we review the clinical and histologic features helpful for differentiating warfarin-induced skin necrosis and report a case illustrative of the diagnostic difficulty that may at times be encountered in clinical practice.

PMID:
19615543
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk